EEG marker unlikely to predict epilepsy death
medwireNews: Prolonged postictal generalized electroencephalography (EEG) suppression (PGES) is an “inconsistent” finding in patients with epilepsy, say researchers.
The consistent presence or absence of PGES exceeding 20 seconds in an individual patient fell with greater number of seizures analyzed during their study, report Roland Thijs (SEIN-Stichting Epilepsie Instellingen Nederland, Heemstede) and colleagues.
“Overall, these findings emphasize that the occurrence of PGES is critically dependent on the number of seizures recorded and therefore unlikely to be a reliable factor to assess SUDEP [sudden unexpected death in epilepsy] risk,” they write in Neurology.
In total, 37 (63%) of the 59 patients in the retrospective study had PGES exceeding 20 seconds. It was consistently present in 12 patients, consistently absent in 22, and inconsistent in 25 patients.
However, the rate of patients with consistently present prolonged PGES was significantly higher among those with two recorded seizures, at 75%, than among those with more than two, at 25%. Likewise, the corresponding rates of consistently absent prolonged PGES were 68% and 32%.
PGES, followed by apnea and asystole, is a characteristic finding in recordings of seizures leading to SUDEP, says the team.
However, patients’ heart-rates were not significantly lower after a seizure featuring PGES than after one that did not, at a median of 132 and 136 bpm, respectively.
“It therefore seems unlikely that PGES reflects a primary pathomechanism leading to asystole and SUDEP,” say Thijs et al.
Two factors were associated with the likelihood for prolonged PGES: seizure during sleep and seizure during tapering of antiepileptic therapy.
The researchers note that PGES could be explained by “increased activity of inhibitory neuronal networks in response to continuing seizure activity.” This may underlie the association with sleep, which also involves inhibitory neuronal network activation, they suggest.
Tapering of antiepileptic drugs, on the other hand, can lead to increased seizure intensity and frequency, which “may provoke an exaggerated termination response by inhibitory neuronal networks.”
medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013
By Eleanor McDermid, Senior medwireNews Reporter